Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 532, NWS Sioux Falls, SD

September 13, 2004Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2004, 6:22 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2004, 6:22 PM CDT (23:22 UTC)
Expired
Sep 13, 2004, 6:45 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:26 PM CDTHAIL 12 N Centerville, SD
Sep 13, 6:30 PM CDTHAIL 1.55 Nw Beresford, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 5:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-643 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132322
SVRFSD
SDC083-125-132345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT MON SEP 13 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CENTERVILLE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAVIS AROUND 630 PM CDT
  WORTHING...LENNOX AROUND 640 PM CDT
  HARRISBURG AROUND 645 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4309 9711 4309 9659 4344 9658 4343 9696

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:10 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 13, 3:10 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT MON SEP 13 2004

.DISCUSSION...
MAIN PBLM TONIGHT WL BE PRECIP COVERAGE. FNT JUST ENTERING WRN
CWA...AND ONLY MID LVEL PRECIP ONGOING. QUESTION IS IF SFC PRECIP WL
BEGIN TO DEVELOP. WL NEED TO DEVELOP BY 22Z IF ANYTHING WL BECOME
SVR ERN CWA. LOOKS IF TRW BECOME SFC BASED...GREATEST THREAT WL BE
ACRS NW IA AND SW MN. MODELS SOUNDINGS WUD INDICATE GREATEST THREAT
OF SVR WX WUD BE WNDS. CAN NOT RULE OUT A ISOLD TORNADO...BUT
CONDITIONS DO NOT FAVOR ANYTHING WIDESPREAD. ANY TORNADO THAT DOES
DEVELOP WUD BE NEAR THE UPDRAFT AND FROM IN THE LOWEST 3KM WHERE
THERE IS SHEAR.

IF SFC BASED TRW DOES NOT DEVELOP...THEN S/W WL PRODUCE RW-/TRW-
THAT WL REMAIN BLO SVR LIMITS. PRECIP SHUD PERSIST MOST OF NIGHT
ACRS SERN HALF OF CWA...WITH PRECIP ENDING NWRN CWA AROUND 05Z. WL
NOT CONT WND ADVY ACRS SW MN OR NW IA AS SFC GRAD WL DECREASE THIS
EVENING.

ON TUESDAY...FNT WL STALL ACRS FAR SERN CWA AND WL NEED TO KEEP CHC
OF TRW ACRS PORTIONS OF NW IA THRU THE DAY. ANOTHER S/W WL EJECT
NEWD INTO NRN PLAINS TUESDAY NIGHT...BRINGING WITH IT ANOTHER CHC OF
RW/TRW. THIS ACTIVITY SHUD EXIT ERN CWA WED MORN. TEMPS BOTH TUE AND
WED WL BE AOB NORMAL DUE TO CLDS AND/OR PRECIP.

LOOKS LIKE BLOCKING PATTERN WL DEVELOP AS HURRICANE IVAN MOVE INTO
GULF. THIS WL FORCE ANY S/W N OF CWA...SO NOW THU INTO FRI LOOKS DRY
AND WARMER. WL DROP PRECIP AND BRING TEMPS BACK TO AOA NORM THU INTO
MON. CUD SEE A CHC OF TRW SUN AFTN AS MORE IMPRESSIVE UPPER TROF
BEGINS TO SHIFT EWD INTO PLAINS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&
Hazardous weather outlook, Sep 13, 1:15 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
115 PM CDT MON SEP 13 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
145 PM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS AFTERNOON
AND EVENING. STRONG SOUTH WINDS AHEAD OF THE FRONT WILL BRING VERY
WARM...MOIST...AND UNSTABLE AIR INTO THE AREA THIS AFTERNOON.
ISOLATED THUNDERSTORMS OVER SOUTHEAST SOUTH DAKOTA EARLY THIS
AFTERNOON...MAINLY NEAR THE JAMES VALLEY...WILL INCREASE AND BECOME
STRONGER LATE THIS AFTERNOON. SOME THUNDERSTORMS ARE LIKELY TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THEY DEVELOP
LATE THIS AFTERNOON AND SPREAD INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA TONIGHT. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE
THIS AFTERNOON INTO THE EVENING HOURS. THE SEVERE WEATHER THREAT
WILL LIKELY END EARLY THIS EVENING FROM THE JAMES RIVER WEST.

WIND AND FOG...
A WIND ADVISORY HAS BEEN ISSUED FOR STRONG SOUTH WINDS OF 20 TO
40 MPH FOR MOST OF THIS AFTERNOON FOR NORTHWEST IOWA...SOUTHWEST
MINNESOTA...AND THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA.
THE WINDS WILL BEGIN TO DECREASE IN SOUTHEAST SOUTH DAKOTA BY
LATE AFTERNOON...AND OVER THE REST OF THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER LOW PRESSURE SYSTEM WILL MOVE ALONG A LINGERING FRONT
FROM NEBRASKA THROUGH FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST
IOWA...AND FAR SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. SHOWERS
AND THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR THIS SYSTEM LATE
TUESDAY AFTERNOON INTO THE NIGHT...WITH A FEW SEVERE STORMS
POSSIBLE ALONG WITH LOCALLY HEAVY RAINS ACROSS NORTHWEST
IOWA...EXTREME SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA.
A FEW STORMS WITH LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM
SOUTHEAST SOUTH DAKOTA TO SOUTHWEST MINNESOTA BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTHEAST SOUTH DAKOTA
AFTER
4 PM CDT...AND IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER 7
PM
CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:53 PM CDTSevere Thunderstorm WarningFSDClay37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.